Illinois, 2016

Flash Flooding in Illinois, July 29, 2016

July 29, 2016 · NWS DVN · 2 events in 1 county or zone

An upper level disturbance produced thunderstorms with heavy rain that resulting in a couple of localized flash flooding events.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
$500,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An upper level disturbance produced thunderstorms with heavy rain that resulting in a couple of localized flash flooding events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 29, 2:08 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 29, 2:08 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
308 PM CDT FRI JUL 29 2016

.SYNOPSIS...
Issued at 246 PM CDT Fri Jul 29 2016

At 2 PM CDT...region under a mantle of clouds with some breaks in the
southeast. Scattered popcorn light showers noted with some thunderstorms
in northern Illinois. Upper low disturbance responsible for the clouds
and seasonably cool temperatures will move east later tonight and Saturday.
Next disturbance associated with a warm front may impact the region
on Monday. Temperatures are seasonably cool with upper 60s northwest
to near 80 degrees in extreme southeast for late July.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 246 PM CDT Fri Jul 29 2016

Short term forecast confidence assessment...fair or average with main
issue the end of light showers and extent of low clouds and light fog
tonight into Saturday morning. Area highs and lows should be within
3 degrees of forecast.

Tonight...clouds with any lingering light showers and possibly isolated
brief storm should gradually end by mid to late evening. Some drizzle
may be possible with light to moderate fog for evening shift to monitor.
Area mins should tend to be in the lower 60s northwest to the middle
60s southeast.

Saturday...still mostly cloudy to cloudy overall with some partial clearing
possible in the afternoon hours. Isolated showers may be possible mid
day as convective temperature is approached. Any precipitation coverage
should be light and quite spotty. Highs should remain below normal
in the upper 70s to lower 80s with light north winds and decreasing
dewpoints.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 246 PM CDT Fri Jul 29 2016

Overview: The synoptic models are hinting at a favorable setup for
MCS development through the Upper Mississippi Valley - along the
northeast periphery of the heat dome Monday into Wednesday. While
the details are unclear, heat indices may exceed 100 F at times next
week - especially on Wednesday and Thursday.

Saturday Night through Sunday...Sfc high pressure in control over
the Great Lakes and Upper Mississippi Valley, bringing near normal
temps and pleasant conditions.

Sunday Night into Monday morning...850-700mb warm air advection gets
going in the Central Plains and Midwest. Question is what kind of
eastward progression is made into Monday morning. Some of the latest
guidance (GFS/NAM) locate the nose of the low-level jet into
southwest Iowa - where a convective complex may fire and slide ESE.
The CAPE/theta-e gradient will dictate the track of the storms which
may end up tracking to the southwest of the forecast area. At this
time, it is a close call and too far away to mention much more than
30-40 POPs.

Monday Afternoon through Thursday...Yet another pattern change. The
culprit is a seasonally strong upper-low progged to track through
Saskatchewan and Manitoba. Low-level mass fields responding to this
synoptic area of low pressure will result in a south-southwest flow
from the sfc to 850mb and significant warm air advection in the
Central U.S. Latest Model-blend temps, beyond Monday, are in the
upper 80s/lower 90s as 1000-500mb thickness values increase to
levels comparable to the prolonged very muggy period which ended
this past Monday. The GFS/ECMWF are near 582 dam. There is potential
for heat indices to exceed 100 F - best chances on Wednesday and
Thursday. And if significant rain falls earlier in the week, we
will have to watch for dewpoints spiking near 80 F, again.

The NAEFS now advects the 24 C 850mb isotherm slightly closer to
eastern Iowa/western Illinois - similar to where this ensemble had
850mb temps peaking at during the last extremely humid period. The
return interval for ~24 C 850mb temps during early August is once
every year or two (~1.5 standard deviations above the mean). Sfc
temps will then be dependent on degree of clearing or mixing
Wednesday and Thursday aftn. Regardless, the humidity will be
oppressive.

Thursday Evening through Friday...Shower and thunderstorm chances
increase in association with weakening cold front. The slow moving
nature of the boundary, high PWAT air, and light mid-level winds
mean heavy rainfall rates are possible with any storms. Uttech

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
ISSUED AT 1235 PM CDT Fri Jul 29 2016

An upper level and weak surface low will continue to produce widespread
clouds with extended periods of MVFR and IFR conditions the next 24
hours. Lower visibilities in fog may also occur tonight into mid morning
on Saturday. Afternoon heating this afternoon will provide scattered
showers and thunderstorms with the greatest risk at CID/DBQ/MLI terminals
until at least 21z which is handled as a tempo group. Winds will be
light and tend to favor the north the next 24 hours.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.

&&

SYNOPSIS...Nichols
SHORT TERM...Nichols
LONG TERM...Uttech
AVIATION...Nichols
Hazardous weather outlook, Jul 29, 3:07 AM CST, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
407 AM CDT FRI JUL 29 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
407 AM CDT FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG IS POSSIBLE EARLY THIS MORNING.

SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED ESPECIALLY THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS
OF THE OUTLOOK AREA ON SATURDAY.

PERIODS OF THUNDERSTORMS ARE FORECAST AGAIN FROM LATE SUNDAY NIGHT
THROUGH TUESDAY...AND POSSIBLY EVEN INTO WEDNESDAY AND THURSDAY. IT
IS STILL TOO EARLY TO DETERMINE THE SEVERE WEATHER POTENTIAL FOR
NEXT WEEK.

HOT AND HUMID CONDITIONS ARE EXPECTED TO DEVELOP AGAIN NEXT WEEK.
DEPENDING ON THE IMPACTS OF CLOUD COVER AND THUNDERSTORMS...HEAT
INDICES MAY APPROACH OR EXCEED 100 DEGREES IN PORTIONS OF THE
OUTLOOK AREA BY NEXT TUESDAY...AND PERSIST WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE/RP KINNEY

In the hours before

Special weather statement, Jul 29, 12:25 PM CST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
125 PM CDT FRI JUL 29 2016

IAZ040>042-051>054-063>068-076>078-ILZ001-002-007-009-015>018-024-
292200-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JO DAVIESS-
STEPHENSON-CARROLL-WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-
MERCER-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...DAVENPORT...
BETTENDORF...SIGOURNEY...WASHINGTON...WAPELLO...GALENA...
FREEPORT...MOUNT CARROLL...STERLING...MOLINE...ROCK ISLAND...
GENESEO...PRINCETON...HENNEPIN...ALEDO
125 PM CDT FRI JUL 29 2016

...ISOLATED...BRIEF FUNNEL CLOUDS MAY BE POSSIBLE THIS AFTERNOON...

HEATING ALONG A DIFFUSE WIND SHIFT LINE IS PRODUCING SHOWERS AND POSSIBLY
ISOLATED THUNDERSTORMS ACROSS THE REGION. LOW CLOUD BASES AND A WEAK
BOUNDARY MAY ALLOW FOR A BRIEF FUNNEL CLOUDS TO DEVELOP WHICH SHOULD
NOT REACH THE GROUND. ANY FUNNEL CLOUD THAT DOES FORM SHOULD NOT LAST
VERY LONG AND IS NOT EXPECTED TO CAUSE ANY DAMAGE SINCE WITH THEY WILL
REMAIN WELL ABOVE THE GROUND

NICHOLS
Local storm report, Jul 29, 3:44 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 PM CDT FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HEAVY RAIN       3 E STOCKTON            42.35N 89.95W
07/29/2016  M2.20 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            FELL IN JUST OVER AN HOUR. RAIN HAS TAPERED OFF.

&&

MCCLURE

The radar

The Quad Cities radar (KDVN), 55 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Whiteside

When
July 29, 5:10 PM CST to 6:50 PM CST
Where
Whiteside County, 0.2 mi WNW of Unionville to 0.91 mi S of Unionville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.821, -89.984

The emergency manager reported water was over Highway 30 near Sawyer Road.

Flash Flood, Whiteside

When
July 29, 5:51 PM CST to 6:51 PM CST
Where
Whiteside County, 0.17 mi SSW of Unionville to 0.76 mi S of Unionville
Cause
Heavy Rain
Property damage
$500,000
Crop damage
$500,000
Reported by
Public
Coordinates
41.818, -89.981

The public reported several roads were closed in Morrison due to high water across the roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653466, 653465.